Alert archive / Idaho / Winter Storm Watches in 2015

Winter Storm Watch 8, NWS Spokane, WA

December 16, 20154 counties in Washington; 6 counties in Idaho

NWS Spokane, WA issued this winter storm watch at Dec 16, 2015, 1:53 PM PST for 4 counties in Washington; 6 counties in Idaho. It took effect at Dec 17, 2015, 2:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 16, 2015, 1:53 PM PST (21:53 UTC)
In effect from
Dec 17, 2015, 2:00 PM PST
Expired
Dec 17, 2015, 3:27 AM PST
In force
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID, Lincoln County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 50 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter storm watch went out at Dec 16, 12:13 PM PST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 16, 12:13 PM PST, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Spokane WA
1213 PM PST WED DEC 16 2015

.SYNOPSIS...
A dry break in the weather will envelop the region this afternoon and
tonight. A strong Pacific storm system will spread snow over the
region Thursday and Thursday night with many locations
experiencing a messy wintry mix of precipitation into Friday. An
active and wintry weather period will persist through the weekend.

&&

.DISCUSSION...
Cancelled the last of the advisories for the Camas Prairie and the
Central ID Panhandle Mountains. Cameras across the area show that
snow showers have subsided and road temps are warming enough that
any isolated snow shower that may develop this afternoon would not
provide any more than a dusting of snow on the roads. Skies are
continuing to clear with temps warming into the upper 30s and
lower 40s for the Wenatchee area/Okanogan Valley and western
Columbia Basin. Have already updated forecasted high temps, but
will continue to monitor and update again if needed. /Nisbet

&&

.AVIATION...
18Z TAFS: Cold frontal passage has left the vast majority of Ern
Wa and far N Idaho under clear skies. The pcpn along the front
across the Palouse/Lewiston/Camas Prairie region will end approx
between 18z and 21z. However, fcst soundings show a moist sfc lyr
and upslope flow through 02z, keeping the threat of IFR/MVFR
stratus/fog in the fcst... mainly for KPUW. The big wildcard is if
the temps rise and melt some snow... which would nearly guarantee
IFR cigs/vsby. For KMWH and KEAT...the main issue will be timing
the lowering ceilings and start of the snow between 12z and 18z
Thurs. For now we added MVFR conditions.bz

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        34  19  30  27  38  27 /   0   0  50 100  80  20
Coeur d'Alene  32  19  30  27  38  29 /  10   0  20 100  90  30
Pullman        33  23  31  31  41  31 /  10   0  70 100  80  30
Lewiston       39  27  35  34  46  35 /  10   0  60 100  70  40
Colville       30  17  28  25  35  26 /   0   0  40  90  90  30
Sandpoint      33  19  28  24  37  29 /  10   0  20 100  90  30
Kellogg        29  16  28  25  36  29 /  30  10  20 100 100  30
Moses Lake     41  23  31  28  39  24 /   0   0  80  90  50  20
Wenatchee      43  25  30  27  35  26 /   0  10  80  90  50  20
Omak           38  22  29  27  34  25 /   0   0  70  80  60  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Storm Watch from Thursday morning through Friday morning
     for East Slopes Northern Cascades-Waterville Plateau-
     Wenatchee Area.

&&
Hazardous weather outlook, Dec 16, 6:06 AM PST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
606 AM PST WED DEC 16 2015

IDZ001-002-WAZ034>038-041>044-171415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
606 AM PST WED DEC 16 2015

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A strong storm system will bring widespread and possibly heavy
snow to the region on Thursday night and Friday. Snow will start
in the Cascades Thursday morning and spread eastward during the
day, reaching the Idaho Panhandle by late afternoon. Snow may
change to freezing rain in the Columbia Basin by Friday morning
with light to moderate accumulations of ice in addition to snow
accumulation. The storm will exit the region on Friday. Be ready
for snowy and icy travel on Thursday afternoon and Friday
morning.

Additional snowy weather systems are expected for Sunday and
possibly Monday next week which may produce light to moderate
accumulations in the valleys and possibly heavy mountain
accumulations.

Please see our Weather Stories at
http://www.wrh.noaa.gov/FXC/wxstory.php?wfo=otx

IDZ003-004-026-027-WAZ031>033-171415-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
606 AM PST WED DEC 16 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A storm system will bring moderate to heavy accumulations of snow
to the area this morning. The heaviest snow is expected above
2000 feet elevation making travel difficult on the Palouse and
Idaho Panhandle mountains...the Blue mountains and Camas Prairie.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A stronger storm system will bring widespread and possibly heavy
snow to the region on Thursday night and Friday. Snow will start
late Thursday afternoon. The storm will exit the region on
Friday. Be ready for snowy travel on Thursday afternoon and Friday
morning.

Additional snowy weather systems are expected for Sunday and
Monday...both of which are capable of producing moderate low land
accumulations and possibly heavy mountain accumulations.

Please see our Weather Stories at
http://www.wrh.noaa.gov/FXC/wxstory.php?wfo=otx

In the hours before

Local storm report, Dec 16, 8:18 AM PST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
818 AM PST WED DEC 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       SPOKANE                 47.67N 117.41W
12/16/2015  M3.3 INCH        SPOKANE            WA   PUBLIC

            SPOKANE AIRPORT GEIGER FIELD TOWER

0745 AM     HEAVY SNOW       MOSES LAKE              47.12N 119.29W
12/16/2015  M1.3 INCH        GRANT              WA   PUBLIC

0745 AM     HEAVY SNOW       PULLMAN                 46.73N 117.16W
12/16/2015  M7.0 INCH        WHITMAN            WA   TRAINED SPOTTER

            PULLMAN HIGH SCHOOL

0745 AM     HEAVY SNOW       PULLMAN                 46.73N 117.16W
12/16/2015  M8.0 INCH        WHITMAN            WA   TRAINED SPOTTER

0745 AM     HEAVY SNOW       ST. MARIES              47.31N 116.57W
12/16/2015  M7.0 INCH        BENEWAH            ID   PUBLIC

            FACEBOOK

0730 AM     HEAVY SNOW       MOSCOW                  46.73N 117.00W
12/16/2015  M7.0 INCH        LATAH              ID   TRAINED SPOTTER

            FACEBOOK POST

0730 AM     SNOW             PALOUSE                 46.91N 117.07W
12/16/2015  M4.0 INCH        WHITMAN            WA   TRAINED SPOTTER

0725 AM     SNOW             SANDPOINT               48.28N 116.56W
12/16/2015  M3.5 INCH        BONNER             ID   TRAINED SPOTTER

0705 AM     SNOW             4 SSE JULIAETTA         46.52N 116.67W
12/16/2015  M1.5 INCH        NEZ PERCE          ID   TRAINED SPOTTER

            COCORAHS ID-NP-1

0700 AM     SNOW             ESE COLFAX              46.88N 117.36W
12/16/2015  M3.0 INCH        WHITMAN            WA   TRAINED SPOTTER

            COCORAHS WA-WM-1

0700 AM     SNOW             1 ENE KELLOGG           47.54N 116.12W
12/16/2015  M2.5 INCH        SHOSHONE           ID   TRAINED SPOTTER

            COCORAHS ID-SH-1

0700 AM     SNOW             ESE RITZVILLE           47.13N 118.37W
12/16/2015  M1.0 INCH        ADAMS              WA   TRAINED SPOTTER

            COCORAHS WA-AD-7

0700 AM     SNOW             5 S WENATCHEE           47.36N 120.33W
12/16/2015  M1.0 INCH        CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-31

0700 AM     SNOW             10 NW KETTLE FALLS      48.72N 118.20W
12/16/2015  M1.9 INCH        FERRY              WA   TRAINED SPOTTER

            COCORAHS WA-FY-8

0700 AM     SNOW             N CRESTON               47.76N 118.52W
12/16/2015  M1.0 INCH        LINCOLN            WA   TRAINED SPOTTER

            COCORAHS WA-LN-14

0700 AM     SNOW             6 S SPOKANE             47.59N 117.42W
12/16/2015  M3.2 INCH        SPOKANE            WA   TRAINED SPOTTER

            COCORAHS WA-SP-4

0700 AM     HEAVY SNOW       1 E MOSCOW              46.73N 116.97W
12/16/2015  M7.0 INCH        LATAH              ID   TRAINED SPOTTER

            COCORAHS ID-LT-7

0700 AM     SNOW             PRICHARD 3 ESE          47.64N 115.92W
12/16/2015  M2.7 INCH        SHOSHONE           ID   CO-OP OBSERVER

0700 AM     HEAVY SNOW       GENESEE MCGREGOR        46.55N 116.91W
12/16/2015  M4.0 INCH        LATAH              ID   CO-OP OBSERVER

0700 AM     SNOW             12 SSE PRIEST RIVER     48.03N 116.81W
12/16/2015  M1.3 INCH        BONNER             ID   TRAINED SPOTTER

            COCORAHS ID-BR-15

0700 AM     HEAVY SNOW       FERNWOOD                47.11N 116.40W
12/16/2015  M6.0 INCH        BENEWAH            ID   CO-OP OBSERVER

0700 AM     HEAVY SNOW       WORLEY FIRE DISTRICT    47.48N 117.00W
12/16/2015  M5.0 INCH        KOOTENAI           ID   CO-OP OBSERVER

0700 AM     HEAVY SNOW       6 SE CLARK FORK         48.09N 116.09W
12/16/2015  M4.0 INCH        BONNER             ID   TRAINED SPOTTER

0700 AM     HEAVY SNOW       1 WSW PULLMAN           46.72N 117.19W
12/16/2015  M6.0 INCH        WHITMAN            WA   TRAINED SPOTTER

0700 AM     SNOW             2 ENE ATHOL             47.95N 116.68W
12/16/2015  M1.0 INCH        KOOTENAI           ID   TRAINED SPOTTER

            COCORAHS ID-KT-3

0700 AM     SNOW             1 SSW RATHDRUM          47.79N 116.90W
12/16/2015  M1.0 INCH        KOOTENAI           ID   TRAINED SPOTTER

            COCORAHS ID-KT-5

0700 AM     SNOW             1 NNW HAYDEN            47.77N 116.80W
12/16/2015  M1.5 INCH        KOOTENAI           ID   TRAINED SPOTTER

            COCORAHS ID-KT-21

0633 AM     SNOW             MOSCOW                  46.73N 117.00W
12/16/2015  M7.0 INCH        LATAH              ID   PUBLIC

            VIA SOCIAL MEDIA

0611 AM     SNOW             10 S COEUR D'ALENE      47.55N 116.77W
12/16/2015  M4.5 INCH        KOOTENAI           ID   TRAINED SPOTTER

0611 AM     SNOW             4 N COEUR D'ALENE       47.75N 116.80W
12/16/2015  M1.2 INCH        KOOTENAI           ID   TRAINED SPOTTER

0600 AM     SNOW             10 NNE HOPE             48.38N 116.26W
12/16/2015  M1.6 INCH        BONNER             ID   TRAINED SPOTTER

            COCORAHS ID-BR-22

0558 AM     SNOW             S SANDPOINT             48.27N 116.56W
12/16/2015  M6.0 INCH        BONNER             ID   TRAINED SPOTTER

0550 AM     SNOW             1 SW ENTIAT             47.67N 120.23W
12/16/2015  M0.5 INCH        CHELAN             WA   TRAINED SPOTTER

0548 AM     SNOW             COEUR D'ALENE           47.70N 116.79W
12/16/2015  M1.0 INCH        KOOTENAI           ID   TRAINED SPOTTER

0548 AM     SNOW             5 ESE SPOKANE           47.65N 117.32W
12/16/2015  M3.0 INCH        SPOKANE            WA   TRAINED SPOTTER

0530 AM     SNOW             4 NNW SPOKANE           47.72N 117.45W
12/16/2015  M3.8 INCH        SPOKANE            WA   TRAINED SPOTTER

            COCORAHS WA-SP-34

0500 AM     SNOW             1 NNW OROVILLE          48.96N 119.44W
12/16/2015  M2.0 INCH        OKANOGAN           WA   TRAINED SPOTTER

            COCORAHS WA-OK-5

0442 AM     SNOW             MOSES LAKE              47.12N 119.29W
12/16/2015  M1.3 INCH        GRANT              WA   PUBLIC

            VIA SOCIAL MEDIA

0349 AM     SNOW             SANDPOINT               48.28N 116.56W
12/16/2015  M5.0 INCH        BONNER             ID   PUBLIC

            VIA SOCIAL MEDIA

0333 AM     SNOW             3 N AIRWAY HEIGHTS      47.69N 117.58W
12/16/2015  M2.3 INCH        SPOKANE            WA   OFFICIAL NWS OBS

            AT NWS OFFICE

0306 AM     SNOW             AIRWAY HEIGHTS          47.64N 117.58W
12/16/2015  M3.2 INCH        SPOKANE            WA   NWS EMPLOYEE

0306 AM     SNOW             2 NNW SPOKANE           47.70N 117.43W
12/16/2015  M3.0 INCH        SPOKANE            WA   TRAINED SPOTTER

            IN THE SHADLE PARK AREA

&&

PBOS

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 2:38 AM PSTWinter Storm WatchOTXChelan, Douglas, Grant11 hr
Dec 16, 5:25 AM PSTWinter Storm WarningOTXSpokane, Whitman5 hr
Dec 16, 1:53 PM PSTWinter Storm WarningOTXAdams, Chelan, Douglas, Ferry, Grant, Lincoln and 4 more53 hr
Dec 16, 1:53 PM PSTWinter Weather AdvisoryOTXAdams, Asotin, Douglas, Garfield, Grant, Lincoln and 3 more37 hr

Nearby

Winter Storm Watches in Idaho, 2015Winter Storm Watches in Washington, 2015Every winter storm watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.